Poster presentation at 2005 American Academy Of Otolaryngology Head and Neck Surgery Annual Meeting, Los Angeles, CA September 25-28, 2005.
Introduction: Although local anesthetics are usually well tolerated, otolaryngologists need to be aware of the sometimes serious adverse events they can cause. The benzocaine containing sprays Hurricaine and Cetacaine are occasionally associated with the onset of life-threatening methemoglobinemia. The specific treatment for this condition is methylene blue.
Methods and Measures: We describe a case report of a 48 year old female who developed a methemoglobin level of 41% after receiving topical benzocaine to her oropharynx. We discuss the case in light of the current literature.
Results: After exposure to benzocaine, the patient developed severe cyanosis refractory to supplemental oxygen. Methemoglobinemia was suspected based on the recent exposure to benzocaine and the deeply cyanotic “chocolate” colored blood in the arterial blood gas specimen. After confirming the diagnosis with co-oximetry, the patient was treated with methylene blue. Her methemoglobin levels returned to normal within several hours.
Conclusions: Otolaryngologists who use local anesthesia should be aware of the rare but serious complication of methemoglobinemia. Early diagnosis with co-oximetry and subsequent treatment with methylene blue can avoid a potentially life threatening situation.
Recommended CitationMiller, Matthew C.; Gaslin, Michael T.; Herb, Kathleen; and Rosen, David, "Methemoglobinemia Induced By Topical Anesthesia During Fiberoptic Endotracheal Intubation" (2005). Department of Otolaryngology - Head and Neck Surgery Faculty Papers. Paper 13.